Heavy Rain, Rappahannock
- When
- May 27, 3:00 PM EST to 5:00 PM EST
- Where
- Rappahannock County, Countywide
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.685, -78.159 (the zone’s center; the record gives no point)
Scattered thunderstorms with very heavy rainfall, damaging winds, and frequent lightning moved through Northern Virginia between 4 and 7 PM EDT. In Shenandoah County, twelve roads were closed by floodwaters in the northern portion of the county.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Scattered thunderstorms with very heavy rainfall, damaging winds, and frequent lightning moved through Northern Virginia between 4 and 7 PM EDT. In Shenandoah County, twelve roads were closed by floodwaters in the northern portion of the county. In Rappahannock County, 2.88 inches of rain fell in Castleton. In Albemarle County, flood waters inundated roads west of Scottsville near Skyler. Trees were also downed. In Nelson County, small trees were downed. In Prince William County, the roof of a hangar at the Manassas Airport was blown off by a wind gust measured at 55 MPH. Pea sized hail was also reported. Lightning also started two house fires in Manassas. One home on Longstreet Court sustained damage to its attic. Another home on Natchez Trail Court sustained electrical damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 27, 2:15 PM EST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 315 PM EDT MON MAY 27 2002 ...SHORT TERM...TONIGHT THRU TUE NIGHT... SCT SHRA/TSRA DEVELOPED JUST E OF BLUE RIDGE MTNS AND ALONG POTOMAC HIGHLANDS TODAY ON UPSLOPE SE WINDS. STORMS HAVE BEEN NEARLY STATIONARY DUE TO LIGHT WINDS BLO 500MB. RAINFALL RATES HAVE BEEN AS HIGH AS 1.5 IN/HR SO HAVE BEEN MONITORING ALL CELLS FOR FLASH FLOODING. FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM FOR W 1/2 CWA. WILL ALSO MONITOR CELLS FOR HAIL DUE TO CAPE NEAR 1000 J/KG. NO PRECIP E OF BLUE RIDGE ATTM BUT CANNOT RULE OUT POPCORN SHRA/TSRA THRU SUNSET BECAUSE WEAK BDRY STILL REMAINS NEARBY. BELIEVE BDRY SOMEWHERE NEAR LINE FROM IAD TO BALT CITY THAT AREA WILL HAVE BEST CHANCE TO SEE SOMETHING DEVELOP. ANY POPCORN PRECIP THAT DEVELOPS E OF MTNS SHUD END BY MIDNIGHT BUT CANNOT RULE OUT CONTINUED SHRA/TSRA IN MTNS OVERNIGHT DUE TO WEAK UPSLOPE FLOW. EXPECTING FOG TO DEVELOP TONIGHT DUE TO HIGH DEW PTS. W OF BLUE RIDGE FOG WILL BE ENHANCED BY AFT/EVE PRECIP. E OF BLUE RIDGE SOME CLRG EXPECTED TO HELP FOG FORM LATE. WILL CONTINUE SCT SHRA/TSRA IN MTNS AND JUST E OF BLUE RIDGE INTO TUE EVE BECAUSE LIGHT UPSLOPE FLOW CONTINUES AND LLRH STILL FCST TO BE AROUND. WILL LEAVE PRECIP OUT E OF MTNS BECAUSE MODELS SHOW SLIGHTLY DRIER AIR FILTERING INTO E CWA AS UL RIDGE AXIS BUILDS IN TUE. DRIER AIR REACHES ENTIRE CWA BY LATE TUE NIGHT. THIS WILL ALLOW SKIES TO PARTIALLY CLEAR RESULTING IN ANOTHER NIGHT OF FOG. MMARGRAF LONG TERM...SOUTHEASTERLY LL FLOW IS PROGGED WED WHICH SHOULD GIVE US SOME CLOUDS AND SLIGHTLY COOLER TEMPS. ALSO SOME HIGHER CLOUDS FROM THE DEVELOPING SOUTHERN SYSTEM SHOULD ALSO START TO SPREAD INTO THE REGION AS IT MOVES TOWARDS THE S CAROLINA COAST BY LATE WED/THU. BEST CHC OF PCPN STILL LOOKS TO BE THU... AND THEN AGAIN ON FRI WI PREFNTL SHWRS/TSTMS FROM THE NORTHERN SYSTEM. SOME UNCERTAINTY CONTINUES WITH THE SOUTHERN SYSTEM...BUT THE NORTHERN STEAM BEGINS TO AMPLIFY BY THURSDAY NIGHT/FRIDAY AND WL BEGIN TO DOMINATE THE WX PATTERNS THROUGH WEEKEND. SFC HI PRES BLDG IN WITH COOLER AND BREEZY NW FLOW THROUGH THE WKND. ND .LWX... DC...NONE. MD...FLOOD WATCH UNTIL 8 PM FOR ZONES MDZ002>004...MDZ009. VA...FLOOD WATCH UNTIL 8 PM FOR ZONES VAZ021... VAZ025>031... VAZ038>042...VAZ051>053. WV...FLOOD WATCH FOR UNTIL 8 PM FOR ZONES WVZ048>055.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-272100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1033 AM EDT MON MAY 27 2002 SHOWERS AND THUNDERSTORMS WILL AFFECT MOST OF THE AREA THIS AFTERNOON AND EVENING. A FLOOD WATCH REMAINS IN EFFECT FOR TODAY INTO THIS EVENING FOR A PORTION OF NORTHERN AND NORTHWEST VIRGINIA INCLUDING THE NORTHERN PIEDMONT AND THE CENTRAL AND NORTHERN SHENANDOAH VALLEY AS WELL AS THE WEST CENTRAL HIGHLANDS. THE FLOOD WATCH ALSO INCLUDES THE EASTERN PANHANDLE OF WEST VIRGINIA...AND PARTS OF NORTHERN AND CENTRAL MARYLAND. MANY OF THESE AREAS EXPERIENCED HEAVY RAIN ON SUNDAY INTO EARLY THIS MORNING WITH AMOUNTS OF 1 TO 2 INCHES COMMON. LOCAL AMOUNTS OF 2 TO 3 INCHES WERE ALSO OBSERVED. AS A RESULT THE GROUND IS SATURATED IN MANY OF THESE AREAS AND ANY ADDITIONAL RAINS MAY INITIATE FLOODING. THE AIR MASS OVER THE REGION REMAINS MOIST AND UNSTABLE. IN ADDITION THUNDERSTORMS WILL BE SLOW MOVING CAUSING RAINFALL RATES OF UP TO TWO INCHES PER HOUR. IN ADDITION TO THE THREAT OF VERY HEAVY RAINS... THUNDERSTORMS MAY ALSO BE ACCOMPANIED BY STRONG GUSTY WINDS AND HAIL...ESPECIALLY LATER THIS AFTERNOON DURING PEAK HEATING WHEN STORM INTENSITIES ARE GREATEST. RESIDENTS...TOURISTS...BOATERS AND CAMPERS AND OTHERS ENJOYING HOLIDAY WEEKEND OUTDOOR ACTIVITIES SHOULD STAYED TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA OUTLETS FOR FURTHER BULLETINS AND STATEMENTS AS THE DAY PROGRESSES. SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON. ND
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1223 PM EDT MON MAY 27 2002
...ADDITIONAL REPORTS FROM SUNDAY AFTERNOON AND EVENING STORMS...
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM LURAY VA .75 INCH HAIL
05/26/02 PAGE REPORTED BY SPOTTER.
0330 PM COUNTYWIDE VA FLASH FLOODS
05/26/02 RAPPAHANNOCK ROADS FLOODED. CARS PULLED
OVER TO SIDE OF ROAD.
REPORTED BY 911.
0353 PM AMISSVILLE VA 1.00 INCH HAIL
05/26/02 RAPPAHANNOCK HAIL COVERED GROUND.
REPORTED BY SPOTTER.
0454 PM 1 S HAMILTON VA .75 INCH HAIL
05/26/02 LOUDOUN REPORTED BY SPOTTER.
0455 PM FULKS RUN VA .75 INCH HAIL
05/26/02 ROCKINGHAM REPORTED BY SPOTTER.
0540 PM 3 SW CAPON BRIDGE WV 1.75 INCH HAIL
05/26/02 HAMPSHIRE UP TO 2 INCHES OF HAIL
ACCUMULATED ON ROADS MAKING
TRAVEL DIFFICULT. LEAVES
WERE STRIPPED OFF
VEGETATION. REPORTED BY
SPOTTER.
0644 PM CAPON BRIDGE WV FLASH FLOODS
05/26/02 HAMPSHIRE DRIVEWAY WASHED AWAY ALONG
ROUTE 50. REPORTED BY 911.
0650 PM WARRENTON VA 66 MPH TSTM WIND GUST
05/26/02 FAUQUIER RECORDED BY SPOTTER.
0900 PM WARRENTON VA WIND DAMAGE
05/26/02 FAUQUIER DAMAGED TREES AND POWER
OUTAGES DUE TO HIGH WINDS.
REPORTED BY SPOTTER.
0935 PM MANASSAS VA .75 INCH HAIL
05/26/02 PRINCE WILLIAM REPORTED BY SKYWARN.
0950 PM MANASSAS VA .75 INCH HAIL
05/26/02 PRINCE WILLIAM REPORTED BY SKYWARN.
1000 PM MOUNT JACKSON VA FLASH FLOODS
05/26/02 SHENANDOAH ROADS FLOODED NEAR MOUNT
JACKSON. REPORTED BY 911.
MKMThe Sterling radar (KLWX), 67 km away, was scanning. The volume nearest the first event began at 20:50 UTC.
3 thunderstorm wind, 2 flash flood, 1 heavy rain, 1 lightning. Local standard time, as filed.
Twelve roads were closed by high water.
Roads were inundated by water west of Scottsville near Skyler.
Trees were downed.
Small trees were downed.
Two homes were damaged by lightning fires.
A hangar roof was blown off by winds measured at 55 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297619, 5297618, 5297681, 5297682, 5297683, 5297684, 5297685.